Alert archive / Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Blacksburg, VA

March 31, 2017City of Danville, Virginia; Rockingham County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Mar 31, 2017, 9:31 AM EDT for City of Danville, Virginia; Rockingham County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2017, 9:31 AM EDT (13:31 UTC)
Expired
Mar 31, 2017, 10:15 AM EDT
In force
44 min
Issued by
NWS Blacksburg, VA

Counties Rockingham County, NC, City of Danville, VA

The radar

The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

238 
WWUS81 KRNK 311331
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
931 AM EDT FRI MAR 31 2017

NCZ005-006-VAZ044-311415-
Rockingham-Caswell-Pittsylvania-
931 AM EDT FRI MAR 31 2017

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT EASTERN 
ROCKINGHAM...WESTERN CASWELL AND SOUTHEASTERN PITTSYLVANIA COUNTIES 
AND THE CITY OF DANVILLE...

At 930 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cascade to near Thomasville.
Movement was northeast at 45 mph.

Expect locally heavy rainfall to produce significant ponding of 
water on roadways and possibly minor flooding. Wind gusts in excess 
of 30 MPH are also possible.

Locations impacted include...
Danville...
Eden...
Reidsville...
Wentworth...
and Yanceyville.

This includes The following Location Danville Airport.
 
LAT...LON 3625 7991 3661 7963 3694 7912 3669 7918
      3645 7932 3625 7946
TIME...MOT...LOC 1330Z 233DEG 36KT 3659 7962 3596 8011 

$$

MBS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 31, 8:22 AM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 31, 8:22 AM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
822 AM EDT Fri Mar 31 2017

.SYNOPSIS...
An upper level low and associated surface trough will pass
across the Mid Atlantic Region today. High pressure will
build across the region for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 500 AM EDT Friday...

Active weather pattern today with strong upper level low over
the OH Valley with sharp N-S oriented surface trough advancing
east across the lower OH and TN valleys. Large area of showers
and thunderstorms was moving east in advance of this system
with entire forecast area subject to rain today, with widespread
coverage this morning, and scattered coverage this afternoon.
Thunderstorms were embedded within the rain area this morning,
resulting in occasional cloud to ground strikes and brief but
heavy downpours of rain. Rainfall was being enhanced near the
Blue Ridge where upslope southeast wind flow was causing higher
rain rates, rain gages indicating anywhere from 1.5 to 2.5
inches of rain overnight between Laurel Springs and Blowing Rock
NC. These higher rain amounts may result in some localized
flooding, but due to the dry antecedent conditions, the rain
will have less of an impact with respect to flooding and more of
a beneficial effect.

As the surface low over Ohio crosses the mountains this
afternoon, the expectation is for some clearing and a period of
heating east of the Blue Ridge which will result in
destabilization and re-development of a line of thunderstorms
along the actual surface front this afternoon. Main concern
would be areas from Highway 29 and points east where forecast
CAPE of 500-1200 J/KG will promote the development of strong
thunderstorms. With favorable shear anticipated, veering with
height from south to southwesterly and increasing to 40-50 kts
at mid-levels, some of these storms will likely become severe
with potential for rotation, supporting risk for hail, damaging
winds, and isolated tornadoes. The Storm Prediction Center has
outlooked areas east of a LYH-DAN line for Slight Risk of severe
weather for this afternoon.

After the cold frontal passage, conditions will improve with
clearing taking place tonight. As High pressure builds in for
tonight, expect breezy conditions with northwest winds of 15 to
25 mph. West of the Blue Ridge, and more so for the higher
terrain of WV and far western VA and into the NC mountains,
some lingering low clouds and light precip may continue per
shallow moist northwest flow.

Temperatures today will spike just ahead of the cold front with
readings topping out in the 60s, possibly 70 Southside VA and
the Piedmont of NC. Cool air advection tonight will permit low
in the 40s, but well above freezing.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 400 AM EDT Friday...

Northwesterly flow aloft returns along with cold pool of air in low
to mid levels on Saturday. Under slight cold advection aloft, 850 mb
temperatures by early afternoon cool to values ranging from +1 to
+5C. Increasing subsidence along with dry advection should help to
dry up any lingering upslope showers along the western slopes of the
Alleghany Mtns. Mostly sunny skies thereafter lead to a rather
breezy day. While northwesterly flow and adiabatic downslope warming
off the Blue Ridge pushes highs in northern NC and the VA piedmont
into the upper 60s to low 70s, it will only top out in the upper 50s
from the Blue Ridge west and will certainly feel on the brisk side
in these western areas. Ridging builds in Saturday evening with
northwesterly winds diminishing early. Radiational cooling along
with lingering cold pocket of air aloft should lead to near to below
normal lows in the mid 30s to low 40s.

Relatively uneventful Sunday as high pressure is in control. March
sun should push highs back into the 60s to low 70s. However, as the
ridge axis shifts eastward by mid afternoon pattern transitions
toward one of cold air damming. Related sensible weather effects,
that being easterly/southeast surface winds and increased cloud
cover along the Blue Ridge and eastward develops Sunday evening.
Some question how pronounced the CAD becomes as model wind fields at
the surface begin to shift to a southerly direction overnight, in
response to a pronounced parent upper low that digs into the mid-
Mississippi Valley. Actually, the setup as suggested by model
guidance looks pretty similar to that which unfolded in the past 24
hours. Kept lows mainly in the 40s to low 50s.

Active weather then returns for Monday. Early Monday morning, 850 mb
south-southeast winds increase to speeds of 50 to 60 kts which could
lead to breezy conditions along our southern Blue Ridge and NC
mountains. Strongly sheared profile is offered by the GFS with
magnitudes up to 60 kts, though overcast skies and cool near-surface
temperature profiles at this point appear to keep instability values
modest at best. This is not too dissimilar to what's currently
playing out this evening. Certainly need to monitor for potential
thunderstorms particularly in the warm conveyor belt from the Blue
Ridge eastward. Shown slight chances for thunder in this general
area by Monday afternoon. Could see significant variation in spatial
coverage in precip during the afternoon in western and southwestern
counties in the lee of the Blue Ridge given the strong
southerly/southeasterly flow. I've tried to account for this by
keeping PoPs only in the Chance range for the afternoon across parts
of the New River Valley and into the Mountain Empire region, while
trending Likely elsewhere. However, as broader synoptic scale
forcing approaches by evening most everywhere has at least Likely
PoP by that point. QPF forecast also is rather cloudy based on large
QPF bullseyes which may limit northward extent of heavier precip,
though southerly upslope against the Blue Ridge. So, potential for
several concerns including breezy conditions along the southern
ridges as well as thunderstorms/heavy rain. Kept highs in the 60s
with lows mainly in the 50s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 330 AM EDT Friday...

Model difference expand with the second system late in the long term
period (Wednesday night/Thursday)with 12Z GFS continuing a faster
trend with the approach of a high amplitude upper trof. The 00Z
ECMWF is much slower with the 12Z Canadian starting to trend toward
the faster GFS solution. With individual GEFS ensemble member
showing a large range of solutions, confidence is low on the timing
with this system and leaned toward the Canadian timing which keeps
temps slightly cooler Wednesday and keeps Wednesday dry.

Much colder temperatures are expected behind the system very late
and just beyond (Friday) this period.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 800 AM EDT Friday...

Large area of rain with embedded thunderstorms will move across
the Appalachians this morning in advance of a strong upper
level trough of low pressure that will be moving from the OH
Valley across the Mid-Atlantic Region today.

Ceilings will be highly variable with areas of IFR associated
with the rain and thunderstorms. Conditions will remain poor
for most of the day with improvement late in the day as winds
become westerly in the wake of the larger scale storm system.

Extended Aviation Discussion...

High pressure will bring improving conditions during Saturday
although appears sub-VFR cigs along with a few residual showers
may linger at KBLF/KLWB into Saturday afternoon. Otherwise will
see VFR return later Saturday through Sunday under diminishing
winds as high pressure slides across. Next similar low pressure
system to that seen at the end of this week will approach by
Monday with sub-VFR conditions likely returning Sunday night
into Monday as rain again transitions to showers and storms to
start the week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...AL
LONG TERM...AL/PH
AVIATION...PM
Hazardous weather outlook, Mar 31, 6:31 AM EDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
631 AM EDT Fri Mar 31 2017

VAZ007-009>014-018>020-WVZ042>044-507-508-011045-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
631 AM EDT Fri Mar 31 2017

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Strong storms today may produce heavy rain and small hail today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Potential for heavy rain Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ022>024-033>035-043>047-058-059-011045-
Rockingham-Caswell-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
631 AM EDT Fri Mar 31 2017

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a risk for severe thunderstorms this afternoon containing
damaging winds and large hail. There is an isolated threat for
tornadoes east of Highway 29.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Potential for heavy rain Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

NCZ001>004-018>020-VAZ015>017-032-011045-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Grayson-Carroll-
Floyd-Patrick-
631 AM EDT Fri Mar 31 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

Thunderstorms with heavy rain likely today resulting in localized
flooding. There is an isolated risk for severe thunderstorms this
afternoon, storms potentially containing large hail and damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Potential for heavy rain Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 31, 6:52 AM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
652 AM EDT FRI MAR 31 2017

NCZ002>004-019-020-VAZ015>017-032-311145-
Stokes-Surry-Yadkin-Wilkes-Alleghany-Grayson-Patrick-Floyd-Carroll-
652 AM EDT FRI MAR 31 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN ALLEGHANY...SURRY AND EASTERN WILKES COUNTIES IN NORTHWESTERN
NORTH CAROLINA...WESTERN STOKES COUNTY IN NORTH CENTRAL NORTH
CAROLINA...YADKIN COUNTY IN NORTHWESTERN NORTH CAROLINA...FLOYD...
CARROLL...SOUTHEASTERN GRAYSON AND PATRICK COUNTIES IN SOUTHWESTERN
VIRGINIA AND THE CITY OF GALAX...

At 650 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Glade Valley to near Roaring Gap to
Clingman to near Newton. Movement was northeast at 55 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms. Brief heavy downpours can be expected as well.

Locations impacted include...
Mount Airy...
Galax...
Elkin...
Fairview...
and Flat Rock.

LAT...LON 3616 8099 3633 8097 3656 8114 3707 8022
      3695 8017 3687 8023 3685 8012 3663 8012
      3626 8027 3626 8045 3614 8044 3611 8051
      3605 8050 3606 8098 3603 8106
TIME...MOT...LOC 1050Z 234DEG 49KT 3653 8106 3636 8093 3619 8096 3565
8125

Loconto
Special weather statement, Mar 31, 8:35 AM EDT, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
835 AM EDT FRI MAR 31 2017

NCZ006-VAZ023-024-034-035-044>046-058-059-311330-
Caswell-Botetourt-Halifax-Amherst-Campbell-Bedford-Rockbridge-
Pittsylvania-Appomattox-Charlotte-
835 AM EDT FRI MAR 31 2017

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT NORTHERN
CASWELL...WESTERN APPOMATTOX...NORTHWESTERN CHARLOTTE... SOUTHERN
ROCKBRIDGE...CAMPBELL...CENTRAL BOTETOURT...PITTSYLVANIA...
HALIFAX...AMHERST AND BEDFORD COUNTIES...THE CITY OF DANVILLE...THE
CITY OF BUENA VISTA AND THE CITY OF LYNCHBURG...

At 832 AM EDT, showers and thunderstorms extended from Springwood to
near Sandy River to Eden. Movement was east at 45 mph.

Expect locally heavy rainfall to produce significant ponding of
water on roadways and possibly minor flooding. Wind gusts in excess
of 30 MPH are also possible.

Locations impacted include...
Lynchburg...
Danville...
South Boston...
Buena Vista...
and Bedford.

This includes The following Locations Liberty University, The
National D-Day Memorial, Danville Airport, and Lynchburg Airport.

LAT...LON 3657 7889 3654 7914 3652 7915 3646 7952
      3654 7951 3654 7971 3705 7959 3714 7967
      3716 7970 3715 7970 3723 7979 3722 7980
      3759 7986 3781 7914 3778 7907 3771 7906
      3768 7897 3755 7890 3754 7883 3688 7873
TIME...MOT...LOC 1232Z 253DEG 37KT 3754 7978 3666 7965 3649 7973

MBS
Local storm report, Mar 31, 8:57 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
857 AM EDT FRI MAR 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     FLOOD            5 W BOONE               36.21N 81.76W
03/31/2017                   WATAUGA            NC   PUBLIC

            BRIDGE ON DEWITT BARNETT RD. IN VALLE CRUCIS UNDER
            WATER.REPORTED VIA TWITTER.

&&

JRUCKMAN
Local storm report, Mar 31, 9:02 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
902 AM EDT FRI MAR 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     FLOOD            4 ENE BEECH MOUNTAIN    36.24N 81.82W
03/31/2017                   WATAUGA            NC   OTHER FEDERAL

            STREAM GAUGE ON WATAUGA RIVER NEAR SUGAR GROVE CURRENTLY
            IN MINOR FLOOD STAGE.

&&

JRUCKMAN
Special weather statement, Mar 31, 9:27 AM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
927 AM EDT FRI MAR 31 2017

VAZ035-045>047-058-059-311415-
Halifax-Buckingham-Amherst-Campbell-Appomattox-Charlotte-
927 AM EDT FRI MAR 31 2017

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT
APPOMATTOX...CHARLOTTE...EASTERN CAMPBELL...HALIFAX...EASTERN
AMHERST AND BUCKINGHAM COUNTIES...

At 925 AM EDT, showers and thunderstroms extended from near Clifford
to near Nathalie to near Elmo. Movement was northeast at 50 mph.

Expect locally heavy rainfall to produce significant ponding of
water on roadways and possibly minor flooding. Wind gusts around
40 MPH are also possible.

Locations impacted include...
Buckingham...
South Boston...
Amherst...
Appomattox...
and Halifax.

LAT...LON 3734 7846 3740 7859 3726 7868 3719 7868
      3708 7844 3689 7849 3670 7865 3663 7855
      3669 7868 3654 7873 3654 7917 3686 7900
      3771 7914 3775 7907 3755 7890 3754 7883
      3763 7882 3764 7872 3780 7849 3768 7824
TIME...MOT...LOC 1325Z 241DEG 46KT 3767 7906 3690 7894 3670 7906

MBS
Special weather statement, Mar 31, 9:31 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
931 AM EDT FRI MAR 31 2017

NCZ005-006-VAZ044-311415-
Rockingham-Caswell-Pittsylvania-
931 AM EDT FRI MAR 31 2017

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT EASTERN
ROCKINGHAM...WESTERN CASWELL AND SOUTHEASTERN PITTSYLVANIA COUNTIES
AND THE CITY OF DANVILLE...

At 930 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cascade to near Thomasville.
Movement was northeast at 45 mph.

Expect locally heavy rainfall to produce significant ponding of
water on roadways and possibly minor flooding. Wind gusts in excess
of 30 MPH are also possible.

Locations impacted include...
Danville...
Eden...
Reidsville...
Wentworth...
and Yanceyville.

This includes The following Location Danville Airport.

LAT...LON 3625 7991 3661 7963 3694 7912 3669 7918
      3645 7932 3625 7946
TIME...MOT...LOC 1330Z 233DEG 36KT 3659 7962 3596 8011

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 4:13 AM EDTSpecial Weather StatementRNKCarroll, City of Galax, City of Radford47 min
Mar 31, 6:52 AM EDTSpecial Weather StatementRNKCarroll, Floyd, Patrick, City of Galax53 min
Mar 31, 8:35 AM EDTSpecial Weather StatementRNKAmherst, Appomattox, Bedford, Botetourt, Campbell, Halifax and 4 more55 min
Mar 31, 9:27 AM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Charlotte, Halifax48 min
Mar 31, 1:18 PM EDTSpecial Weather StatementRNKHenry27 min
Mar 31, 1:33 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville30 min
Mar 31, 1:58 PM EDTSpecial Weather StatementRNKFranklin32 min
Mar 31, 2:26 PM EDTSpecial Weather StatementRNKHenry, Pittsylvania, City of Martinsville64 min
Mar 31, 3:22 PM EDTSpecial Weather StatementRNKCharlotte, Halifax, City of Danville53 min
Mar 31, 3:45 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax45 min
Mar 31, 4:11 PM EDTSpecial Weather StatementRNKHalifax64 min
Mar 31, 3:22 AM EDTAreal Flood AdvisoryRNKWatauga6 hr
Mar 31, 5:53 AM EDTAreal Flood WarningRNKWatauga6 hr
Mar 31, 3:02 PM EDTSpecial Weather StatementRNKGreenbrier28 min
Mar 31, 3:41 PM EDTSpecial Weather StatementRNKGreenbrier34 min

Nearby

Special Weather Statements in Virginia, 2017Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.